Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 122, NWS Pueblo, CO

July 26, 2008Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2008, 5:05 PM MDT for Fremont County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 5:05 PM MDT (23:05 UTC)
Expired
Jul 26, 2008, 5:23 PM MDT
In force
18 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 262305
SVRPUB
COC043-270000-
/O.NEW.KPUB.SV.W.0122.080726T2305Z-080727T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
505 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FREMONT COUNTY IN CENTRAL COLORADO...

* UNTIL 600 PM MDT...

* AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF ROYAL
  GORGE...OR ABOUT 43 MILES WEST OF PUEBLO...AND WAS MOVING TOWARD
  THE NORTHEAST AT 18 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROYAL GORGE.
  CANON CITY.
  FLORENCE.
  PENROSE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3868 10553 3868 10526 3864 10523 3864 10494
      3832 10498 3833 10538 3847 10554
TIME...MOT...LOC 2305Z 227DEG 16KT 3846 10537

$$
2 follow-up statements
000 
WWUS55 KPUB 262316
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT SAT JUL 26 2008

COC043-270000-
/O.CON.KPUB.SV.W.0122.000000T0000Z-080727T0000Z/
FREMONT CO-
516 PM MDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN FREMONT COUNTY...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR ROYAL GORGE...OR 
40 MILES SOUTHWEST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE 
NORTHEAST AT 18 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLORENCE.
  PENROSE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3868 10553 3868 10526 3864 10523 3864 10494
      3832 10498 3833 10538 3847 10554
TIME...MOT...LOC 2316Z 227DEG 16KT 3849 10532

$$
000 
WWUS55 KPUB 262323
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT SAT JUL 26 2008

COC043-262333-
/O.CAN.KPUB.SV.W.0122.000000T0000Z-080727T0000Z/
FREMONT CO-
523 PM MDT SAT JUL 26 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
FREMONT COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. 

BENEFICIAL HEAVY RAIN WILL OCCUR OVER PARTS OF EASTERN FREMONT 
COUNTY THROUGH AT LEAST 615 PM. 

LAT...LON 3868 10553 3868 10526 3864 10523 3864 10494
      3832 10498 3833 10538 3847 10554
TIME...MOT...LOC 2323Z 227DEG 16KT 3851 10529

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:20 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SAT JUL 26 2008

.SHORT TERM...
(TONIGHT AND SUNDAY)

...MAIN CHALLENGE IS THUNDERSTORM COVERAGE...

CURRENTLY...SHORTWAVE OVER THE FOUR CORNERS REGION IS MOVING TO THE
NORTHEAST AT AROUND 20 KNOTS.  THE CIRCULATION CENTER OF DOLLY IS
NEAR KELP AND IS SLOWLY DRIFTING TO THE NORTH.  HOWEVER...MOISTURE
ON THE NORTH SIDE OF DOLLY IS MOVING NORTHWARD MUCH FASTER WITH THE
LEADING EDGE MOVING INTO THE SOUTHERN PORTION OF OUR CWA.
CONVECTION IS DEVELOPING OVER THE MOUNTAINS...AND THERE IS A
SOUTHWEST TO NORTHEAST BAND OF CONVECTION EXTENDING FROM LAS ANIMAS
COUNTY INTO BENT COUNTY.  THIS BAND OF CONVECTION APPEARS TO BE
ALONG A WEAK BOUNDARY MOVING TO THE NORTH.

.TONIGHT AND SUNDAY...HPC DISCUSSION FAVORS DOLLY REMNANTS MOVING
NORTHWARD FASTER THAN THE GFS AND NAM...AND THEY PREFER THE UKMET
AND CANADIAN MODELS.  THESE MODELS ALONG WITH THE EC HAVE THE CENTER
OF THE CIRCULATION APPROACHING THE NEW MEXICO BORDER BY 12Z...THEN
MOVE TO NEAR THE EASTERN BORDER BY 00Z.  MODELS SUGGEST THE BEST
CHANCES FOR PRECIPITATION WILL BE ON THE EAST SIDE OF THE
CIRCULATION...WITH SOME DRIER AIR ADVECTING SOUTHWARD ON THE WEST
SIDE.  CHANGED THE GRIDS TO INCREASE POPS ON THE PLAINS THIS
EVENING...AS CONVECTION IS DEVELOPING ALONG THE BOUNDARY ON THE
PLAINS.  SHORTWAVE OVER THE FOUR CORNERS WILL MOVE INTO THE REGION
LATER IN THE EVENING...AND ADDED SOME OVERNIGHT POPS OVER THE
MOUNTAINS AND MUCH OF THE INTERSTATE 25 CORRIDOR.  STORMS ARE MOVING
FASTER THAN PREVIOUS DAYS WITH INCREASED FLOW AT 500MB AND ABOVE.
FASTER STORM MOVEMENT REDUCES THE HEAVY RAIN THREAT...BUT WINDS
ALOFT ARE STILL LIGHT AND ABUNDANT MOISTURE REMAINS IN THE AREA.
SUBTLE FEATURES ASSOCIATED WITH THE CIRCULATION ON SUNDAY WILL
DICTATE AMOUNT AND LOCATION OF CONVECTION.  INCREASED POPS ON THE
PLAINS SLIGHTLY.  TRACK OF DOLLY REMNANT IN EC AND CAN SUGGEST BEST
CHANCE FOR CONVECTION IS NEAR THE KANSAS BORDER...BUT SLIGHT CHANGES
IN TRACK CAN ALTER LOCATION OF CONVECTION.  --PGW--

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

INTERESTING SOLUTION BEING PRESENTED BY THE VARIOUS MODELS THIS
AFTN...ESPECIALLY SINCE NAM...GFS AND ECMWF ARE SOMEWHAT AGREEING ON
THE BIG PICTURE. OF COURSE...FINER DETAILS WILL HAVE TO BE
READJUSTED DAY TO DAY.

SUNDAY NIGHT THROUGH TUESDAY MORNING...MODELS HAVE PERSISTED IN
DRAWING REMNANT MOISTURE FROM DOLLY UP UNDER THE BROAD RIDGE ALOFT
ACROSS AZ AND NM...AND INTO CO. THIS IS EXPECTED TO ENHANCE POPS
ACROSS THE HIGHER TERRAIN SUNDAY EVE...THEN BLOSSOM FOR THE ENTIRE
CWA ON MON. MODELS HINT AT SOME SORT OF FRONTAL BOUNDARY DROPPING
DOWN THE E PLAINS THAT COULD SERVE AS THE CATALYST MON...BUT
SPECIFICS ARE SKETCHY ON WHETHER THIS IS DIURNAL OR A TRUE FEATURE.
REGARDLESS...FEEL THAT BEST CHANCES FOR WIDEPSREAD PCPN WILL OCCUR
THROUGH MON AND THE NIGHT INTO TUES MORN. ONGOING FORECAST MAX TEMPS
AND NUMERICAL GUIDANCE REMAIN IN THE 90S FOR THE PLAINS...70S AND
80S FOR THE HIGHER TERRAIN...AND THIS WILL MOST LIKELY HAVE TO BE
ADJUSTED DOWNWARD.

TUESDAY EVENING THROUGH SATURDAY...LARGE UPPER TROUGH OFF THE WEST
COAST STRENGTHENS...AMPLIFYING THE RIDGE OVER THE ROCKY MT REGION
AND SEEMS TO ACTUALLY PUSH THE MOISTURE RICH AIR EAST OF THE
STATE. THIS SCENARIO PAINTS VERY WARM TEMPS AND A RETURN TO A
DIURNAL CONVECTION PATTERN WHICH IS CLOSE TO THE ONGOING FORECAST
GRIDS. MOORE

&&

.AVIATION...
EXPECT ISOLATED COVERAGE OF THUNDERSTORMS THIS EVENING AT TAF
SITES...AND SOME THUNDER MAY LINGER AFTER MIDNIGHT.  ON
SUNDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS AT THE TAF
SITES.  SOME MVFR CONDITIONS ARE POSSIBLE WITH THUNDERSTORMS ALONG
WITH GUSTY WINDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/27
Hazardous weather outlook, Jul 26, 6:31 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MDT SAT JUL 26 2008

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
631 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS MUCH OF
CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO
MAINLY THIS AFTERNOON AND EVENING. THE MORE NUMEROUS THUNDERSTORMS
MAY BE FOUND ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING.

MAIN THUNDERSTORM IMPACTS WILL BE LOCALLY HEAVY RAIN...HAIL LESS
THAN 1/2 OF AN INCH...WIND GUSTS UP TO 45 MPH...AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO.
THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE MOUNTAINS EACH
DAY...HOWEVER BY MONDAY EVEN THE SOUTHEAST PLAINS COULD SEE AN
INCREASE IN THUNDERSTORMS CHANCES DUE TO AN UPSWING IN MONSOON
MOISTURE. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL...WIND GUSTS UP TO 45 MPH...AND LIGHTNING. SOME BRIEF
SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGER STORMS...ESPECIALLY IN AND NEAR THE HIGHER TERRAIN.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE DUE TO SLOW STORM
MOVEMENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER ALL OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING.

17/31

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.